Abstract

Given a bipartite graph $G = (\mathcal{A}\cup\mathcal{B}, E)$ where each vertex ranks its neighbors in a strict order of preference, the problem of computing a stable matching is classical and well studied. A stable matching has size at least $\frac{1}{2}|M_{\max}|$, where $M_{\max}$ is a maximum size matching in $G$, and there are simple examples where this bound is tight. It is known that a stable matching is a minimum size popular matching. A matching $M$ is said to be popular if there is no matching where more vertices are better off than in $M$. In this paper we show the first linear time algorithm for computing a maximum size popular matching in $G$. A maximum size popular matching is guaranteed to have size at least $\frac{2}{3}|M_{\max}|$, and this bound is tight. We then consider the following problem: is there a maximum size matching $M^*$ that is popular within the set of maximum size matchings in $G$, that is, $|M^*| = |M_{\max}|$ and there is no maximum size matching that is more popular than $M^*$? We show that such a matching $M^*$ always exists and can be computed in $O(mn_0)$ time, where $m = |E|$ and $n_0 = \min(|\mathcal{A}|,|\mathcal{B}|)$. Though the above matching $M^*$ is popular restricted to the set of maximum size matchings, in the entire set of matchings in $G$, its unpopularity factor could be as high as $n_0-1$. On the other hand, a maximum size popular matching could be of size only $\frac{2}{3}|M_{\max}|$. In between these two extremes, we show there is an entire spectrum of matchings: for any integer $k$, where $2 \le k \le n_0$, there is a matching $M_k$ in $G$ of size at least $\frac{k}{k+1}|M_{\max}|$ whose unpopularity factor is at most $k-1$. Also, such a matching $M_k$ can be computed in $O(km)$ time by a simple generalization of our maximum size popular matching algorithm.

Keywords

  1. matchings
  2. bipartite graphs
  3. preference lists

MSC codes

  1. 68W40

Get full access to this article

View all available purchase options and get full access to this article.

References

1.
D. J. Abraham, R. W. Irving, T. Kavitha, and K. Mehlhorn, Popular matchings, SIAM J. Comput., 37 (2007), pp. 1030--1045 .
2.
P. Biro, R. W. Irving, and D. F. Manlove, Popular matchings in the marriage and roommates problems, in Proceedings of the Seventh International Conference on Algorithms and Complexity (CIAC), 2010, pp. 97--108.
3.
P. Biro, D. F. Manlove, and S. Mittal, Size versus stability in the marriage problem, Theoret. Comput. Sci., 411 (2010), pp. 1828--1841.
4.
D. Gale and L. S. Shapley, College admissions and the stability of marriage, Amer. Math. Monthly, 69 (1962), pp. 9--15.
5.
D. Gale and M. Sotomayor, Some remarks on the stable matching problem, Discrete Appl. Math., 11 (1985), pp. 223--232.
6.
P. Gärdenfors, Match making: Assignments based on bilateral preferences, Behav. Sci., 20 (1975), pp. 166--173.
7.
D. Gusfield and R. W. Irving, The Stable Marriage Problem: Structure and Algorithms, MIT Press, Cambridge, MA, 1989.
8.
C.-C. Huang and T. Kavitha, Popular matchings in the stable marriage problem, in Proceedings of the 38th International Colloquium on Automata, Languages and Programming, Lecture Notes in Comput. Sci. 6755, Springer-Verlag, Berlin, 2011, pp. 666--677.
9.
T. Kavitha, Popularity vs. maximum cardinality in the stable marriage setting, in Proceedings of the Twenty-Third Annual ACM-SIAM Symposium on Discrete Algorithms, 2012, pp. 123--134.
10.
T. Kavitha, J. Mestre, and M. Nasre, Popular mixed matchings, in Proceedings of the 36th International Colloquium on Automata, Languages and Programming, Lecture Notes in Comput. Sci. 5555, Springer-Verlag, Berlin, 2009, pp. 574--584.
11.
T. Kavitha and M. Nasre, Note: Optimal popular matchings, Discrete Appl. Math., 157 (2009), pp. 3181--3186.
12.
Z. Király, Better and simpler approximation algorithms for the stable marriage problem, Algorithmica, 60 (2011), pp. 3--20.
13.
M. Mahdian, Random popular matchings, in Proceedings of the 7th ACM Conference on Electronic Commerce, 2006, pp. 238--242.
14.
D. F. Manlove and C. Sng, Popular matchings in the capacitated house allocation problem, in Proceedings of ESA 2006, the 14th Annual European Symposium on Algorithms, Lecture Notes in Comput. Sci. 4168, Springer-Verlag, Berlin, 2006, pp. 492--503.
15.
M. McCutchen, The least-unpopularity-factor and least-unpopularity-margin criteria for matching problems with one-sided preferences, in Proceedings of the 8th Latin American Theoretical Informatics Symposium (LATIN 2008), Lecture Notes in Comput. Sci. 4957, Springer-Verlag, Berlin, 2008, pp. 593--604.
16.
E. McDermid and R. W. Irving, Popular matchings: Structure and algorithms, in Proceedings of the 15th Annual International Computing and Combinatorics Conference, 2009, pp. 506--515.
17.
J. Mestre, Weighted popular matchings, in Proceedings of the 33rd International Colloquium on Automata, Languages and Programming, Lecture Notes in Comput. Sci. 4051, Springer-Verlag, Berlin, 2006, pp. 715--726.

Information & Authors

Information

Published In

cover image SIAM Journal on Computing
SIAM Journal on Computing
Pages: 52 - 71
ISSN (online): 1095-7111

History

Submitted: 14 December 2012
Accepted: 21 October 2013
Published online: 21 January 2014

Keywords

  1. matchings
  2. bipartite graphs
  3. preference lists

MSC codes

  1. 68W40

Authors

Affiliations

Metrics & Citations

Metrics

Citations

If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

Media

Figures

Other

Tables

Share

Share

Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.